New Mexico, 2015

Hail in New Mexico, May 14, 2015

May 14, 2015 · NWS MAF · 3 events in 1 county or zone

A shortwave ejected out of Mexico on the nose of a subtropical jet. As the upper level disturbance moved over the area, there was ample moisture in place across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave ejected out of Mexico on the nose of a subtropical jet. As the upper level disturbance moved over the area, there was ample moisture in place across West Texas. Good instability and shear east of the dryline lead to organized severe storms producing large hail across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 2:11 PM MST, 3 minutes earlier.

Area forecast discussion, May 14, 2:11 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT Thu May 14 2015

.UPDATE...
We have updated the zone forecast to include Severe Thunderstorm
Watch #171. This will be in effect until 15/04Z...11 pm CDT or 10
pm MDT.

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT Thu May 14 2015/

DISCUSSION...

Severe thunderstorms are expected this afternoon and tonight with
large hail, damaging winds and a few tornadoes possible.  In
addition, some of the storms will produce heavy rainfall with
localized flash flooding possible.

A large upper low along the California coast will amble
southeastward to southern California Friday.  A plume of mid and
upper level moisture will spread over the region tonight within the
resultant southwest flow aloft downstream of this upper low.  A
shortwave trough also within the plume of moisture will translate
northeastward over the area tonight, accompanied by the LFQ of a
120kt h25 jet.  As heating destabilizes the atmosphere along and
east of a dryline expected to be situated near a Hobbs to Fort
Stockton to near Sanderson line this afternoon, expect thunderstorms
to develop as the cap erodes.  Since SBCAPE will be on the order of
2000-2500 J/Kg and 0-6km bulk shear will be 30-35kt, thunderstorms
will become organized, some of which will be severe.  Large hail is
expected with some of the storms due to mid level lapse rates of 7-8
C/km, while damaging winds and a few tornadoes are also possible due
to favorable shear profiles.  Heavy rainfall will accompany some of
the stronger storms, and with many areas across the Permian Basin,
western Low Rolling Plains and Lower Trans Pecos having fairly
saturated soil from recent heavy rain, have decided to issue a Flash
Flood Watch for tonight.  Locations east of a Seminole to Fort
Stockton to Sanderson line will be most susceptible to heavy rain/
flash flooding.

The cutoff low will meander eastward Friday while encompassing much
of the western ConUS.  Another round of convection will be possible,
especially Friday night.  Will continue to include a mention of
severe thunderstorms in the Hazardous Weather Outlook for Friday
afternoon/night, but heavy rainfall and flash flooding may be the
main concern.  The GFS in particular has been honing in on heavy
rainfall Friday night, with most other operational models much less
optimistic.  Since there is not a lot of support for heavy rainfall
from most operational models Friday night, will hold off on issuance
of a Flash Flood Watch at this time.

Dry air will mix eastward Saturday and Sunday with any thunderstorm
chances being relegated to the eastern Permian Basin and Lower Trans
Pecos as a potent shortwave trough ejects northeastward across New
Mexico early Saturday.  Will continue with a slight chance these
areas, perhaps a few being strong or severe.  Strong winds may occur
in the Guadalupe Mountains on Saturday as mid level winds will more
than likely mix down and funnel through gaps and passes.  For now,
have beefed wind speeds up in the forecast and made a mention in the
Hazardous Weather Outlook.  After the upper low ejects well north of
the region, another upper low will rapidly take it's place along the
west coast late this weekend.  Current indications are this upper
low will give the region another good shot at rainfall, especially
Monday through Tuesday night.  Heavy rainfall and flash flooding
will be the primary threats, at least according to current data.
Needless to say, will keep healthy rain chances in for these time
periods.  As far as temperatures are concerned, near normal high
temperatures and slightly above normal low temperatures will be the
norm through next Monday, with cooler lows on Sunday morning being
the exception.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 59  83  63  84  /  60  10  50  10
BIG SPRING TX              65  85  68  87  /  80  10  50  20
CARLSBAD NM                57  85  57  81  /  10  10  30  10
DRYDEN TX                  66  88  67  92  /  60  10  20  10
FORT STOCKTON TX           63  86  64  88  /  40  10  20  10
GUADALUPE PASS TX          53  76  54  70  /  10  10  20  10
HOBBS NM                   56  81  60  79  /  30  10  50  10
MARFA TX                   51  81  53  81  /  20  10  20  10
MIDLAND INTL AIRPORT TX    63  85  66  86  /  70  10  40  10
ODESSA TX                  63  85  67  86  /  70  10  40  10
WINK TX                    61  87  63  88  /  30  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Friday morning FOR THE FOLLOWING
     ZONES... Borden...Crane...Dawson...Ector...Glasscock...
     Howard...Martin...Midland...Mitchell...Pecos...Reagan...
     Scurry...Terrell...Upton.

&&

03/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 14, 12:35 PM MST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU MAY 14 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT THU MAY 14 2015 /135 PM MDT THU MAY 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN
BASIN. LARGE HAIL... DAMAGING WINDS...FREQUENT LIGHTNING...AND
VERY HEAVY RAINFALL CAN BE EXPECTED. A FEW TORNADOES WILL BE
POSSIBLE TOO...MAINLY IN THE EARLY EVENING HOURS. HEAVY RAINFALL
HAS THE POTENTIAL TO RESULT IN FLASH FLOODING...ESPECIALLY ALONG
AND EAST OF A SEMINOLE TO SANDERSON LINE. A FLASH FLOOD WATCH IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO...PARTS OF THE
TRANS PECOS...AND THE PERMIAN BASIN. HEAVY RAINFALL FROM THESE
STORMS FRIDAY NIGHT COULD RESULT IN FLASH FLOODING.

THUNDERSTORM CHANCES SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS SATURDAY. MORE WIDESPREAD RISK OF STORMS RETURNS ACROSS
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY THROUGH
TUESDAY NIGHT. ADDITIONAL HEAVY RAINFALL WILL BE THE BIGGEST
THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 12:31 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT THU MAY 14 2015

NMZ027-028-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
131 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 200 PM MDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZE HAIL AND WIND
GUSTS UP TO 50 MPH WAS LOCATED 16 MILES SOUTHWEST OF BRANTLEY LAKE
STATE PARK AT 131 PM MDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3275 10459 3259 10423 3227 10449 3237 10469
TIME...MOT...LOC 1931Z 209DEG 26KT 3241 10455
Special weather statement, May 14, 12:58 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU MAY 14 2015

NMZ028-142030-
EDDY COUNTY PLAINS-
158 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 230 PM MDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZE HAIL AND WIND
GUSTS UP TO 50 MPH WAS LOCATED 7 MILES SOUTHWEST OF SEVEN RIVERS AT
158 PM MDT...MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3282 10451 3274 10417 3242 10442 3248 10460
TIME...MOT...LOC 1958Z 201DEG 24KT 3253 10447
Special weather statement, May 14, 1:25 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU MAY 14 2015

NMZ027-028-142100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
225 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 300 PM MDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL-SIZE
AND WIND GUSTS UP TO 50 MPH WAS LOCATED 15 MILES WEST OF CAVERN CITY
AIR TERMINAL AT 225 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3248 10436 3232 10420 3216 10452 3226 10460
TIME...MOT...LOC 2025Z 231DEG 17KT 3227 10449
Special weather statement, May 14, 1:47 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT THU MAY 14 2015

TXZ058-060-067-068-075-142130-
CRANE-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
347 PM CDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL REEVES...NORTHWESTERN CRANE...NORTHWESTERN
PECOS...SOUTH CENTRAL WINKLER AND WARD COUNTIES UNTIL 430 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF B F
GOODRICH TESTING TRACK AT 346 PM CDT...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL AFFECT FM 1927.  HAIL UP TO THE SIZE OF NICKELS IS
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3179 10304 3155 10268 3115 10316 3133 10339
TIME...MOT...LOC 2046Z 219DEG 34KT 3133 10320
Special weather statement, May 14, 2:06 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT THU MAY 14 2015

NMZ033-034-142145-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
306 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN LEA COUNTY UNTIL 345 PM MDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO
NICKEL-SIZE AND WIND GUSTS UP TO 50 MPH WAS LOCATED 7 MILES WEST OF
JAL AT 306 PM MDT...MOVING NORTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3257 10332 3246 10307 3204 10316 3207 10340
TIME...MOT...LOC 2106Z 194DEG 23KT 3215 10330

The radar

The Midland/Odessa radar (KMAF), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lea

When
May 14, 2:14 PM MST to 2:19 PM MST
Where
Lea County, Jal
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.120, -103.180

Hail, Lea

When
May 14, 3:15 PM MST to 3:20 PM MST
Where
Lea County, 1 mi S of Hobbs
Measured
1 in hail
Reported by
Public
Coordinates
32.685, -103.130

Hail, Lea

When
May 14, 3:20 PM MST to 3:25 PM MST
Where
Lea County, 1 mi W of Hobbs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.700, -103.147

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573019, 573022, 573024.